Nebraska, 2005

Hail in Nebraska, September 12, 2005

September 12, 2005 · NWS LBF · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 12, 1:56 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 12, 1:56 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON SEP 12 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THE SEVERE
THREAT OVER THE NEXT 6 TO 12 HOURS...THEN THE EXTENT OF THE COOL DOWN
FOR TUESDAY AND WEDNESDAY.

SURFACE FRONT ORIENTED N TO S ACROSS THE MIDDLE OF THE FA THIS AFTN.
AS OF 18Z THIS FEATURE EXTENDED FROM JUST EAST OF VTN...TO JUST WEST
OF LBF. THIS FEATURE IS VISIBLE ON 88D IMAGERY AS OF 1815Z JUST
PASSING THROUGH THE LNX NEXRAD SITE AT THEDFORD. SKIES HAVE BEEN
RELATIVELY CLEAR ACROSS THE SRN THIRD OF THE FA TODAY...WITH A
PLETHORA OF LOW TO MID CLOUDINESS NORTH OF INTERSTATE 80. THIS SEEMS
TO BE SUPPRESSING THE CONVECTION ATTM...BUT DO NOT LOOK FOR THE CAP
TO HOLD FOR MUCH LONGER...AS CU BEGINNING TO FORM ON THE CLOUD FREE
SRN PERIPHERY (TO THE NORTH OF THE FORECAST OFFICE). IN ADDITION TO
NRN AREAS...I AM A LITTLE CONCERNED ABOUT CONVECTION FIRING ALONG
THE DRY LINE FROM LBF SOUTH TOWARD MCK THEN LIFTING NE INTO FRONTIER
AND PORTIONS OF CUSTER COUNTY. WITH THIS IN MIND...EXTENDED ISOLATED
POPS FURTHER SOUTH THAN THE ONGOING FCST. FOR THE REMAINDER OF THE
FORECAST AREA...KEPT THE HIGHEST POPS ACROSS THE NERN
ZONES...GRADUALLY DROPPING THEM AS YOU HEAD SOUTHWEST.

THE COLD FRONT WILL BLAST THROUGH THE FORECAST AREA OVERNIGHT
ALLOWING TEMPERATURES TO RETURN TO MORE SEASONAL LEVELS ON
TUESDAY...IN THE 70S. HIGH PRESSURE OVHD WILL DRY THINGS
OUT...HOWEVER...THE H5 COLD POOL WILL PASS OVER THE NW DURING THE
AFTERNOON HOURS AS THE H5 TROF MIGRATES ACROSS THE WRN DAKOTAS. WITH
STEEPENING LAPSE RATES BY AFTN...COULDNT RULE OUT SPRINKLES OVER
THE NWRN ZONES AND INTRODUCED THEM IN THE GRIDS.

KEPT THE FCST DRY MAINLY ON WEDNESDAY...WITH THE EXCEPTION OF
ISOLATED CONVECTION IN THE WEST. THE MODELS TDY CONTINUE TO INDICATE
THETA E RIDGING ACROSS THE WEST WITH LATE AFTN CONVECTION FIRING
ACROSS THE FRONT RANGES BY AFTERNOON. WRLY FLOW WILL CARRY THIS
CONVECTION EAST INTO WRN PORTIONS OF THE FA DURING THE EVENING
HOURS.

LONG TERM (FRIDAY THROUGH MONDAY)...UPR PATTERN WILL BEGIN A SLOW
AMPLIFICATION FROM FRIDAY THROUGH MONDAY AS ANOTHER PACIFIC TROF
ENTERS THE NWRN CONUS. ENSEMBLES IN DISARRAY IN THE OUT PERIODS WITH
HANDLING THE STRENGTH AND TIMING OF THE WEST COAST TROF. THE GFS
SOLN IS THE MOST AMPLIFIED OF THE BUNCH AND TRENDED TEMPS UPWARD
FROM FRIDAY THROUGH SUNDAY...ALBEIT NOT INTO THE 90S AS THE GFS H85
TEMPS SUNDAY WOULD SUGGEST. PRECIP CHANCES WILL BE RATHER LIMITED
WITH THE EXCEPTION OF SOME LATE NIGHT CONVECTION ON FRIDAY NIGHT AND
EARLY SATURDAY. THE MODELS ARE INDICATING DECENT RETURN FLOW AND A
GOOD MOISTURE FETCH FROM THE SRN PLAINS LATE FRIDAY ALONG WITH
DECENT WAA AHEAD OF THE WARMUP. AFTER EARLY SATURDAY...WENT WITH A
DRY FCST...HOWEVER WILL NEED TO MONITOR MODEL TRENDS...ESPECIALLY
FOR LATE SUNDAY AND MONDAY...WITH INCREASING SWRLY FLOW ALOFT AND
RETURN MOISTURE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Sep 12, 2:33 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON SEP 12 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT MON SEP 12 2005 /233 PM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AND
INTO THE EARLY OVERNIGHT HOURS OVER PORTIONS OF THE OUTLOOK AREA.
THE GREATEST RISK WILL BE EAST OF HIGHWAY 83...NORTH OF HIGHWAY 2.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.
ANOTHER RISK AREA MAY BE NORTH OF HIGHWAY 2 AND WEST OF HIGHWAY 61
IN THE NORTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL AGAIN BE THE MAIN THREATS
WITH STORMS THAT MOVE OUT OF THE WESTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO THE EARLY
MORNING HOURS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Special weather statement, Sep 12, 5:05 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT MON SEP 12 2005

NEZ007-010-028>029-130600-
BOYD-GARFIELD-HOLT-WHEELER-
605 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN NORTH CENTRAL NEBRASKA

BOYD... GARFIELD... HOLT...
WHEELER...

THIS INCLUDES THE CITIES OF...BARTLETT...BURWELL...
ONEILL AND SPENCER.

MASEK

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
September 12, 6:10 PM CST
Where
Garfield County, 16 mi ESE of Burwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.700, -98.850

Hail, Garfield

When
September 12, 6:25 PM CST
Where
Garfield County, 18 mi E of Burwell
Measured
1.5 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.783

Hail, Holt

When
September 12, 7:04 PM CST to 7:06 PM CST
Where
Holt County, 6 mi E of Page
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.400, -98.300

Hail, Grant

When
September 12, 7:30 PM MST
Where
Grant County, 12 mi SSW of Hyannis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468739, 5468740, 5468741, 5468742.